Kansas, 2001

Hail in Kansas, May 16, 2001

May 16, 2001 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 12:44 PM MST, 6 minutes earlier.

Area forecast discussion, May 16, 12:44 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT WED MAY 16 2001

HAVE UPDATED FCST TO ADD ISOLATED TO SCATTERED THUNDERSTORMS OVER
CWA BASED ON CRNT RADAR TRENDS. SFC BOUNDARY COMBINED WITH LOW LEVEL
INSTABILITY HAS INITIATED STORM DEVELOPMENT ACROSS CWA.

.GLD...NONE.

TABER/SVEN

In the hours before

Special weather statement, May 16, 9:15 AM MST, 3 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR EVENING.

A COLD FRONT EXTENDING FROM SOUTHEAST WYOMING INTO CENTRAL
NEBRASKA WILL DROP SOUTH ACROSS THE TRI STATE AREA THIS EVENING.
THIS FRONT IN ASSOCIATION WITH A WEAK DISTURBANCE IN THE WINDS ALOFT
APPROACHING WESTERN KANSAS TONIGHT WILL DEVELOP SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF
HIGHWAY 40 BETWEEN KIT CARSON COLORADO AND OAKLEY KANSAS. HOWEVER...
WITH LIMITED UPPER LEVEL SUPPORT AND MOISTURE THESE THUNDERSTORMS
WILL NOT BECOME SEVERE.

TABER
Special weather statement, May 16, 11:48 AM MST, 1 hour 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT WED MAY 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY SOUTH OF A KIT CARSON TO
GOVE LINE.

A FAST MOVING WEAK COLD FRONT AHEAD OF THE COLD FRONT IN NEBRASKA
IS MOVING SOUTH ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS.
THE BOUNDARY WILL COLLIDE WITH CONVECTION CURRENTLY DEVELOPING IN
MOIST UNSTABLE AIR SOUTH OF A KIT CARSON TO GOVE LINE...CAUSING
THUNDERSTORMS TO DEVELOP. WILL HIGHER THAN ANTICIPATED INSTABILITY
VALUES...AND GOOD WIND SHEAR...SOME OF THESE STORMS MAY BECOME
SEVERE. THE GREATEST THREAT FROM THESE STORMS IS LARGE HAIL AND
WINDS IN EXCESS OF 60 MPH.

SVEN

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
May 16, 12:50 PM MST
Where
Sheridan County, Hoxie
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.433

Hail, Sheridan

When
May 16, 12:58 PM MST
Where
Sheridan County, Hoxie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.350, -100.433

Hail, Sheridan

When
May 16, 1:30 PM MST
Where
Sheridan County, 3 mi W of Tasco
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.350

Hail, Graham

When
May 16, 1:51 PM MST
Where
Graham County, St Peter
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -100.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245781, 5245782, 5245844, 5245843.